Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS Louisville, KY

September 23, 2001Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Sep 23, 2001, 8:55 PM EDT for Jefferson County, Kentucky. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 23, 2001, 8:55 PM EDT (00:55 UTC)
Expired
Sep 23, 2001, 9:30 PM EDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, KY

What was reported inside it

TimeReportWhereRemark
Sep 23, 9:00 PM EDTThunderstorm Wind 70 EPleasure Ridge Park, KY
Sep 23, 9:10 PM EDTHail 1.75Louisville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WUUS53 KLMK 240056
SVRSDF
KYC111-240130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE

* UNTIL 930 PM EDT

* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHIVELY...OR ABOUT 5 MILES SOUTHWEST OF
  LOUISVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOUISVILLE AROUND 900 PM EDT
  ST. MATTHEWS AROUND 910 PM EDT
  LYNDON AROUND 915 PM EDT
  ANCHORAGE...MIDDLETOWN AROUND 920 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3821 8589 3811 8591 3825 8542 3835 8559

KIRKPATRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:00 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, Sep 23, 3:00 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT SUN SEP 23 2001

MAJOR PATTERN CHG NOW UNDERWAY ACRS MISSISSIPPI VLY... WHICH WILL
GRDLY SHFT INTO THE OH VLY...AND OUR FORECAST AREA (FA) ... THRU
NXT WEEK.

CDFNT IS PROGGED TO SWEEP THRU OUR FA TNGT...WHILE UPR TROF
CONTINUES TO AMPLIFY.  ETA/AVN TIMING DIFFERENCES SEEM TO STEM
FM ETA PUTTING ALL ITS MONEY ON A PRE-FRONTAL TROF (FASTEST OF
THE 2 MODELS)...WHILE AVN KEEPS PCPN TUCKED WITH MAIN SFC FNT.
MSAS DATA SEEMS TO BE POINTING TO THE PRE-FRONTAL TROF BCMG ACTIVE.
REGARDLESS OF WHICH SFC INSTRUMENT WILL BE THE FOCUS...VERY FAVORABLE
JET STRUCTURE (RGT ENTRANCE RGN OF INTENSIFYING 300 MB JET) SHUD
GRTLY ENHANCE LFTG MECHANISM...AND WORK ON MOISTURE STREAMING BACK
INTO OUR RGN FOR NUMEROUS SHWRS AND TSTMS. CERTAINLY NEED TO KEEP AN
EYE OF SVR WX POTENTIAL...WITH ENHANCED WND FIELDS SPRDG ACRS FA AND
LWRG FREEZING LVLS.  LOOKS LIKE TIME FRAME FM 22-04Z...SPCLY OVR OUR
WRN FA...FOR POTENTIAL.

DEEP MOISTURE THEN RPDLY SHFTS EWD ON MONDAY... WITH POSITIVE TILTED
SYS...HOWEVER SHARP UPR TROF STILL YET TO PLOW THRU. WE WILL RUN SCT
POPS (50 PCT ERN PARTS ON MONDAY) AND 30 PERCENT CHC LGT RAIN WRN
SECTIONS ... IN LINGERING LOW LVL MOISTURE AND TROF ROTATING THRU.

VERY DECENT NLY GRADIENT SHUD LOCK LOW CLOUDS ACRS RGN MON
NITE...BEFORE ENTIRE UPR SYS STARTS TO SLOLY LFT TWD THE NE. WE WILL
KEEP MON NITE DRY...ALTHOUGH SOME PTCHY LGT RAIN NOT OUT OF THE
QUESTION LEX AREA. THEN AS UPR SYS AND COLD TROF ALOFT SHIFT EWD ON
TUE...EXPECT CLDS TO BREAK AS WELL.

NOTE...IF SLOWER AVN VERIFIES (LATTER PERIODS) CLRG WILL BE DELAYED
BY ABOUT 12 TO 24 HOURS.

MOS TEMPS FM NGM/AVN AS WELL AS RAW TEMP DATA FM ETA...ALL WITHIN
A FEW DEGREES ON ONE ANOTHER THIS FCST CYCLE. ALL TRENDS CLEARLY
SIMILIAR IN MUCH COOLER CONDS ON TAP.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Sep 23, 6:45 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 PM EDT SUN SEP 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615  PM    CELESTINE                 IN   HAIL
09/23/01   DUBOIS                         ONE HALF TO THREE QUARTER
                                          INCH HAIL...ALSO REPORTED
                                          AT FERDINAND AND BIRDSEYE.
                                          EVENT DURATION 20 MINUTES.
                                          REPORTED BY STORM SPOTTER.
Local storm report, Sep 23, 7:50 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM EDT SUN SEP 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    7 N HARDINSBURG           KY   WIND DAMAGE
09/23/01   BRECKINRIDGE                   POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 23, 8:05 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
805 PM EDT SUN SEP 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     CENTERTOWN                KY   WIND DAMAGE
09/23/01   OHIO                           NUMEROUS TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

740 PM     7 N HARDINSBURG           KY   WIND DAMGE
09/23/01   BRECKINRIDGE                   POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 23, 8:22 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
822 PM EDT SUN SEP 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    CENTERTOWN                KY   WIND DAMAGE
09/23/01   OHIO                           NUMEROUS TREES DOWN.
                                          REPORTED BY LAW ENFORCEMENT
                                          OFFICIAL.

0740 PM    7 N HARDINSBURG           KY   WIND DAMAGE
09/23/01   BRECKINRIDGE                   POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

VLD
Local storm report, Sep 23, 8:40 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
840 PM EDT SUN SEP 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    CANEYVILLE                KY   WIND DAMAGE
09/23/01   GRAYSON                        TREES DOWN. REPORTED BY
                                          LOCAL DISPATCH.

VLD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:02 PM EDTSevere Thunderstorm WarningLMKButler, Grayson43 min
Sep 23, 8:08 PM EDTSevere Thunderstorm WarningLMKMeade37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.